Flash Flood, Cape May
- When
- August 27, 9:30 AM EST to 11:30 AM EST
- Where
- Cape May County, Ocean City
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.085, -74.850 (the zone’s center; the record gives no point)
Thunderstorms with torrential downpours caused flooding in Ocean City and the north end of Sea Isle City. Doppler Radar storm total estimates reached between 6 to 8 inches, most of which fell within three hours.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Thunderstorms with torrential downpours caused flooding in Ocean City and the north end of Sea Isle City. Doppler Radar storm total estimates reached between 6 to 8 inches, most of which fell within three hours. In Ocean City, over 100 vehicles were damaged by the flood waters. The worst flooding was reported on the south end of Ocean City and the north end of Sea Isle City. Many yards and lawns were flooded and flooding reached the steps of homes. Actual storm totals included 5.56 inches in Strathmere and 3.52 inches in Seaville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 27, 2:44 AM EST, 6 hours 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 344 AM EDT SUN AUG 27 2006 .OVERVIEW...THE DRY DAYS ARE COMING TO AN END. COULD HAVE GRABBED AN OL SET OF ZONES FROM THE ARCHIVES IN JUNE AND RUN THEM TODAY. IF YOU COMPARE THE UPCOMING WX WITH JUNE...ALMOST SIMILAR. POOR TIMING HOWEVER WITH THE LABOR DAY WEEKEND NEXT WEEK. INCIDENTALLY, SEVERAL DAYS AGO THE 384 HOUR GFS SHOWED SOMETHING ALONG THE COAST ON THE 3RD. LOOKING AT THE 00Z GFS IT IS PERSISTENT IF NOTHING ELSE. ANYWAY THE NEARTERM WX IS AT HAND. ONE LAST THING, WITH THE WET PATTERN FOR THE LAST COUPLE OF DAYS OF AUGUST, WE MAY SEE THOSE CLIMATE STATIONS GOING FROM BEING THE DRIEST AUGUST ON RECORD TO NOT EVEN BEING IN THE TOP TEN DRIEST. && .SHORT TERM /TODAY THROUGH TUESDAY NIGHT/... COOLING FROM ALOFT IS KEEPING THE SHOWERS ALIVE OVER THE SUSQUEHANNA VALLEY INTO NEW JERSEY. THE COOL POOL ALOFT IS SHIFTING EAST AND THE SHOWERS ARE MOVING ALONG WITH IT BUT NOT GETTING ANY STRONGER. THEY ARE MOVING ALONG AT 22KTS TOWARD 056 DEGREES. THE MODELS ARE HANDING THESE SHOWERS OK BUT THESE ARE THE VANGUARD FOR WHAT IS TO COME LATER TODAY. PLENTY OF LOW LVL MOIST UNSTABLE AIR ACROSS THE REGION CAPPED BY A VERY IMPRESSIVE FLOW ALOFT. SPC JUST WENT TO PRESS WITH THIS AREA UNDER A THREAT OF SEVERE THUNDERSTORMS. AS THE SFC HIGH MOVES AWAY, THE FRONT WILL BE PUSHED ALONG BY A VORT MAX DURING THE MAX HEATING OF THE DAY. WITH THE WIND FIELDS BASICALLY THE SAME AS THEY WERE LAST NIGHT THERE IS A MUCH BETTER CHANCE OF THE WINDS TRANSFERRING TO THE SURFACE RESULTING IN DAMAGING WINDS. SO HAVE DECIDED TO JUST PUT THE ENHANCED WORDING IN THE ZONE TEXT. THE FRONT IS GOING TO HANG UP ACROSS THE CWA WITH SEVERAL LOW PRESSURES MOVING ALONG IT. A THICKNESS RIDGE DEVELOPS WITH 576 DAM DRAPED ACROSS THE SOUTHERN PART OF THE CFA. THE PRECIPITABLE WATER IS 2.5 INCHES FOR AN EXTENDED PERIOD OF TIME. GIVEN THE FAST FLOW...STORMS LIKELY TO TRAIN AND BRING SOME VERY HEAVY AMOUNTS TO THE CFA. IT IS NOT OUT OF THE QUESTION TO SEE RAINFALL AMOUNTS DOUBLE WHAT THE PWS ARE. SO, OVER THE NEXT THREE DAYS WE ARE LIKELY TO HAVE SOME REPORTING STATIONS RECEIVING FROM 4 TO 5 INCHES OF RAIN. GIVEN THE CHANGING UPPER AIR PATTERN BETWEEN NOW AND TUESDAY, BELIEVE THAT THE HEAVY RAIN WILL COME IN WAVES. THE FIRST WITH THE SH/WS ROTATING AROUND THE PERIPHERY OF THE RIDGE INTO OUR NORTHERN AREAS AND THE SECOND WILL BE A SHIFT TO THE SOUTHERN AREAS ON TUESDAY AS THE TROUGH DIGS DOWN FROM THE EASTERN GREAT LAKES AND SUPPRESSES THE PCPN SOUTH. SOUNDS GOOD, BUT IT WILL BE TOUGHER TO PUT INTO WORDS FOR THE ZONES. TO ADD TO THE PCPN THREAT THERE IS A NOTICEABLE CONNECTION FROM THE MONSOON MOISTURE IN THE SW. 300 MB RIDGE AND THE TROUGH DIGGING INTO COLORADO ARE SQUEEZING A THETA E AXIS OF HIGH MOISTURE INTO THE REGION. SO GET READY FOR A VERY WET AND DAMP PERIOD WITH SOME DAMAGING WINDS AND HAIL AND ANOTHER ROUND OF POTNLY SEVERE WEATHER. AS WE GET TOWARD THE END OF THE DAY TUESDAY, PCPN COMES TO AN END AND WERE INTO A BRIEF PERIOD OF DRY WEATHER WHICH MAY TAKE US RIGHT UP TO THE WEEKEND. WAS A LITTLE SURPRISED TO SEE THE TEMPERATURES GET AS HIGH AS THEY DID ON SATURDAY WITH THE EASTERLY WIND. SHOULD NOT BE THAT MUCH OF A DIFFERENCE TODAY. THE SHORE COMMUNITIES PRETTY MUCH RAN NECK AND NECK WITH THE AIR/SEA TEMPS IN THE LOW TO MID 70S. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... AFTER TUESDAY AFTERNOON, WE DRY OUT AS THE UPPER TROUGH MOVES ACROSS TO THE CANADIAN MARITIMES AND WE GET INTO A SPLIT FLOW WITH THE ATMOSPHERE POSITIONING ITSELF FOR AN OMEGA BLOCK OVER THE CENTRAL US AS THE UPPER VORTEX MOVES INTO THE NORTH ATLANTIC. THE BLOCK PERSIST INTO A GOOD PART OF THE WEEKEND. PRECIPITATION WILL BE FORCED WELL OFFSHORE WITH A COASTAL LOW(GFS) AND NORTH INTO CANADA WEST OF THE GREAT LAKES. FIRST GLANCE THEN IS A NICE END TO THE SUMMER BUT WELL SEE. TEMPERATURES WILL BE HARD TO GET OUT OF THE 70S AFTER WEDNESDAY IN MANY LOCATIONS. && .AVIATION... MVFR CONDITIONS PREVAIL THIS MORNING, WITH SOME IFR. EXPECT MVFR/IFR CONDITIONS TO CONTINUE THROUGH THE MORNING WITH SOME OPTIMISTIC VFR DURING THE AFTERNOON AND EVENING, OUTSIDE OF THE TIMES OF ANY SHOWERS/THUNDERSTORMS. && .MARINE... SCA WILL BE CONTINUED ON THE OCEAN AND WILL BE RAISED WITH THE ISSUANCE OF THE MORNING PACKAGE ON LOWER DELAWARE BAY. BUOY 44009 IS ALREADY OVER 6 FT OUT OF THE GATE THIS MORNING. WITH PERSISTENT AND INCREASING SELY FLOW, CURRENT THINKING IS LOWER DEL BAY SHUD REACH CRITERIA BY AFTERNOON. AS FLOW BECOMES MORE SOUTHERLY AND SWLY TONIGHT, CONDITIONS WILL DECREASE ON THE BAY. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...SMALL CRAFT ADVISORY FOR ANZ431 UNTIL 8 PM SUNDAY. ...SMALL CRAFT ADVISORY FOR ANZ450-451 UNTIL 5 PM MONDAY. ...SMALL CRAFT ADVISORY FOR ANZ452>455 UNTIL 10 AM MONDAY. && OVERVIEW...EBERWINE SHORT/LONG TERM...EBERWINE AVIATION/MARINE...NIERENBERG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 549 AM EDT SUN AUG 27 2006 ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001- 007>010-012>027-PAZ054-055-060>062-067>071-281000- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON- SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM- GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND- ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC- COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH- NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 549 AM EDT SUN AUG 27 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY AND TONIGHT THE ENTIRE REGION WILL BE UNDER THE THREAT OF SEVERE THUNDERSTORMS ESPECIALLY FROM THIS AFTERNOON INTO THIS EVENING. HEAVY RAINFALL IS LIKELY TODAY AND TONIGHT WITH SEVERAL INCHES POSSIBLE IN SOME LOCATIONS. THE RIP CURRENT THREAT WILL BE APPROACHING THE MODERATE RISK FOR TODAY. PLEASE CHECK WITH THE LIFEGUARDS BEFORE ENTERING THE SURF. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS PRODUCING VERY HEAVY RAINS WILL OCCUR TUESDAY INTO TUESDAY AFTERNOON. THERE MAY BE SOME ISOLATED AREAS OF FLOODING ON HIGHWAYS AND SMALL STREAMS BY TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY AND TUESDAY. EBERWINE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 543 AM EDT SUN AUG 27 2006 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054- 055-060>062-067>071-272100- NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON- SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM- GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND- ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC- COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH- NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- INCLUDING THE CITIES OF...WILMINGTON...DOVER...GEORGETOWN... REHOBOTH BEACH...ELKTON...CHESTERTOWN...CENTREVILLE...EASTON... DENTON...NEWTON...WASHINGTON...MORRISTOWN...FLEMINGTON... SOMERVILLE...NEW BRUNSWICK...FREEHOLD...SANDY HOOK...TRENTON... PENNSVILLE...GLASSBORO...CAMDEN...CHERRY HILL...MOORESTOWN... MOUNT HOLLY...JACKSON...MILLVILLE...HAMMONTON... CAPE MAY COURT HOUSE...OCEAN CITY...ATLANTIC CITY... LONG BEACH ISLAND...WHARTON STATE FOREST...JIM THORPE... STROUDSBURG...READING...ALLENTOWN...BETHLEHEM...WEST CHESTER... NORRISTOWN...DOYLESTOWN...MEDIA 543 AM EDT SUN AUG 27 2006 ...POTENTIANL FOR SEVERE THUNDERSTORMS TODAY AND VERY HEAVY RAIN OVER THE NEXT THREE DAYS... SHOWERS AND THUNDERSTORMS WERE SCATTERED ACROSS THE AREA THIS MORNING...BUT LATER TODAY...SOME MAY BE ACCOMPANIED BY DAMAGING WINDS...HAIL AND VERY HEAVY RAINFALL. A COLD FRONT THAT PASSED TO OUR SOUTH WILL RETURN TODAY AS A WARM FRONT. THE AIR AHEAD OF IT WILL BE STABLE...BUT BEHIND IT INCREASINGLY UNSTABLE. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO FORM ALONG THE BOUNDARY AND DEVELOP INTO SOME VERY STRONG STORMS. DAMAGING WINDS...HAIL...TORRENTIAL RAINS AND EVEN THE POSSIBILITY OF A TORNADO COULD VERY WELL HAPPEN THIS AFTERNOON AND EVENING. PLEASE STAY TUNED FOR ADDITIONAL FORECASTS AND LISTEN IN THE EVENT A SEVERE THUNDERSTORM OR TORNADO WATCH IS ISSUED LATER TODAY. ONCE A WATCH IS ISSUED...IT IS JUST A MATTER OF WATCHING THE DOPPLER RADAR FOR STORM DEVELOPMENT AND ISSUING APPROPRIATE COUNTY WARNINGS. OVER THE NEXT COUPLE OF DAYS THE DRY CONDITIONS THAT HAVE EXISTED FOR MUCH OF AUGUST WILL BE REPLACED BY TORRENTIAL DOWNPOURS. ALTHOUGH A GENERAL TWO INCH RAIN AMOUNT COULD OCCUR OVER A WIDE AREA...THERE MAY BE SOME ISOLATED LOCATIONS RECEIVE FROM FOUR TO FIVE INCHES AS THUNDERSTORMS MOVE OVER THE SAME SPOT. IT HAS BEEN SO DRY OF LATE THAT IT WILL TAKE ABOUT THREE INCHES IN ONE HOUR TO CAUSE FLOODING ON SOME LARGER STREAMS...BUT LESS IS NEEDED ON THE SMALLER STREAMS THAT CAN TURN INTO A FLASH FLOOD IN A HURRY. ONCE AGAIN...STAY TUNED FOR ADDITIONAL INFORMATION. EBERWINE
SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 742 AM EDT SUN AUG 27 2006 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054- 055-060>062-067>071-272100- NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON- SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM- GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND- ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC- COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH- NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- INCLUDING THE CITIES OF...WILMINGTON...DOVER...GEORGETOWN... REHOBOTH BEACH...ELKTON...CHESTERTOWN...CENTREVILLE...EASTON... DENTON...NEWTON...WASHINGTON...MORRISTOWN...FLEMINGTON... SOMERVILLE...NEW BRUNSWICK...FREEHOLD...SANDY HOOK...TRENTON... PENNSVILLE...GLASSBORO...CAMDEN...CHERRY HILL...MOORESTOWN... MOUNT HOLLY...JACKSON...MILLVILLE...HAMMONTON... CAPE MAY COURT HOUSE...OCEAN CITY...ATLANTIC CITY... LONG BEACH ISLAND...WHARTON STATE FOREST...JIM THORPE... STROUDSBURG...READING...ALLENTOWN...BETHLEHEM...WEST CHESTER... NORRISTOWN...DOYLESTOWN...MEDIA 742 AM EDT SUN AUG 27 2006 ...POTENTIAL FOR SEVERE THUNDERSTORMS TODAY AND VERY HEAVY RAIN OVER THE NEXT THREE DAYS... SHOWERS AND THUNDERSTORMS WERE SCATTERED ACROSS THE AREA THIS MORNING...BUT LATER TODAY...SOME MAY BE ACCOMPANIED BY DAMAGING WINDS...HAIL AND VERY HEAVY RAINFALL. A COLD FRONT THAT PASSED TO OUR SOUTH WILL RETURN TODAY AS A WARM FRONT. THE AIR AHEAD OF IT WILL BE STABLE...BUT BEHIND IT INCREASINGLY UNSTABLE. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO FORM ALONG THE BOUNDARY AND DEVELOP INTO SOME VERY STRONG STORMS. DAMAGING WINDS...HAIL...TORRENTIAL RAINS AND EVEN THE POSSIBILITY OF A TORNADO COULD VERY WELL HAPPEN THIS AFTERNOON AND EVENING. PLEASE STAY TUNED FOR ADDITIONAL FORECASTS AND LISTEN IN THE EVENT A SEVERE THUNDERSTORM OR TORNADO WATCH IS ISSUED LATER TODAY. ONCE A WATCH IS ISSUED...IT IS JUST A MATTER OF WATCHING THE DOPPLER RADAR FOR STORM DEVELOPMENT AND ISSUING APPROPRIATE COUNTY WARNINGS. OVER THE NEXT COUPLE OF DAYS THE DRY CONDITIONS THAT HAVE EXISTED FOR MUCH OF AUGUST WILL BE REPLACED BY TORRENTIAL DOWNPOURS. ALTHOUGH A GENERAL TWO INCH RAIN AMOUNT COULD OCCUR OVER A WIDE AREA...THERE MAY BE SOME ISOLATED LOCATIONS THAT RECEIVE FOUR TO FIVE INCHES AS THUNDERSTORMS MOVE OVER THE SAME SPOT. IT HAS BEEN SO DRY OF LATE THAT IT WILL TAKE ABOUT THREE INCHES IN ONE HOUR TO CAUSE FLOODING ON SOME LARGER STREAMS...BUT LESS IS NEEDED ON THE SMALLER STREAMS THAT CAN TURN INTO A FLASH FLOOD IN A HURRY. ONCE AGAIN...STAY TUNED FOR ADDITIONAL INFORMATION. EBERWINE (CORRECTED TYPO IN HEADLINE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 843 AM EDT SUN AUG 27 2006 NJZ021-271415- CUMBERLAND- INCLUDING THE CITY OF...MILLVILLE 843 AM EDT SUN AUG 27 2006 ...STRONG THUNDERSTORM NEAR FAIRTON... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR FAIRTON. THE STORM WAS SLOWLY MOVING EAST AND WILL BE NEAR MILLVILLE AND LAUREL LAKE AROUND 915 AM. BECAUSE THE STORM IS MOVING SLOW, MINOR FLOODING IN POOR DRAINAGE AREAS ARE LIKELY. GUSTY WINDS AND CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR AS THE STORM MOVES THROUGH. DOPPLER RADAR IS ALSO SHOWING ROTATION WITH THIS STORM. STAY TUNED TO THE NATIONAL WEATHER SERVICE OR LOCAL MEDIA FOR POSSIBLE WARNINGS. KRUZDLO
The Dover AFB radar (KDOX), 59 km away, was scanning. The volume nearest the first event began at 14:28 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2006Every state in 2006This day in weather historyWarnings in New Jersey, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529512.